North Carolina, 2004

Damaging Wind in North Carolina, May 23, 2004

May 23, 2004 · NWS ILM · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 23, 1:30 PM EST, 3 hours 19 minutes earlier.

Area forecast discussion, May 23, 1:30 PM EST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
230 PM EDT SUN MAY 23 2004

.DISCUSSION...
WITH STRONG CONVECTION HEADING OUR WAY FROM THE SOUTHWEST WILL KEEP
THIS SHORT. EXPECT SCATTERED CONVECTION INLAND SHORTLY WITH THE MORE
ISOLATED ACTIVITY ALONG THE COASTAL COUNTIES MAINLY ASSOCIATED WITH
THE SEA BREEZE BOUNDARY. MAINLY CLEAR BEHIND THE SEA BREEZE FRONT
ALONG THE BEACHES. ACTIVITY SHOULD LAST INTO THE EVENING HOURS.
LITTLE CHANGE TO THE ONGOING FORECAST BEYOND TONIGHT. FOR THE
EXTENDED FOLLOWED CLOSELY THE REASONING AND FRONTAL PLACEMENTS OF
HPC WHICH BRINGS A COLD FROPA THROUGH THURSDAY AND WASHES IT OUT
THEREAFTER. DRY FRIDAY WITH A DIURNAL CONVECTION PATTERN SETTING
BACK UP AGAIN SATURDAY.

&&

.MARINE...
HIGH PRES REMAINS OFF THE SE COAST WITH SW WINDS AROUND 15 KT THRU
TUE. WEAK COLD FRONT APPROACHES FROM THE NW LATE TUE INTO WED
TIGHTENING THE GRADIENT. TIGHTER GRADIENT RESULTS IN 15 TO 20 KT
WINDS LATE TUE INTO WED WITH SOLID 20 KT WINDS WED AFTN AND EVENING.

ENHANCED SW FLOW THU WITH BOTH ETA AND GFS DEPICT FRONT CROSSING THE
WATERS THU NIGHT FOLLOWED BY OFFSHORE FLOW. GUIDANCE COUNTING ON A
WEAKER BERMUDA HIGH SHIFTED FARTHER SE. IF HIGH PERSISTS AS IT HAS
FOR THE PAST FEW WEEKS FRONT WOULD MORE THAN LIKELY END UP STALLING
N OF THE WATERS. HOWEVER THERE WILL BE AN UPPER TROF CROSSING THE E
COAST WHICH SHOULD HELP TO SUPPRESS THE SFC HIGH. GOING WITH A
SLIGHTLY SLOWER FROPA THAN ETA BUT FASTER THAN GFS.

WW3 OUTPUT RUNNING SLIGHTLY HIGHER THAN ACTUAL SEAS AT 41013 BUT
THIS IS LIKELY DUE TO GFS WINDS BEING A LITTLE STRONG. KNOCKING
BETWEEN A HALF AND ONE FOOT OFF WW3 OUTPUT HELPS TO COMPENSATE FOR
STRONG GFS WINDS AND YIELDS REASONABLE HEIGHTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WILMINGTON     72  89  72  90  /  20  20  20  20
LUMBERTON      70  92  70  93  /  30  20  20  20
FLORENCE       70  92  70  93  /  30  20  20  20
MYRTLE BEACH   72  85  72  86  /  20  20  20  20

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.

&&

PUBLIC: KREITNER
MARINE: TRL
Hazardous weather outlook, May 23, 5:20 AM EST, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
620 AM EDT SUN MAY 23 2004

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-241030-
BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN-
HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG-
620 AM EDT SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Wilmington radar (KLTX), 85 km away, was scanning. The volume nearest the first event began at 21:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Robeson

When
May 23, 4:49 PM EST
Where
Robeson County, Fairmont
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
34.500, -79.117

Trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402411.